Idaho, 2022

High Wind in Idaho, May 26, 2022

May 26, 2022 · NWS BOI · 1 event in 1 county or zone

An upper level low pressure system brought instability that allowed for severe thunderstorms to form in southwest Idaho. A strong gust front brought roof damage to local businesses in Buhl.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

An upper level low pressure system brought instability that allowed for severe thunderstorms to form in southwest Idaho. A strong gust front brought roof damage to local businesses in Buhl.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 26, 1:44 PM MST, 5 hours 16 minutes earlier.

Area forecast discussion, May 26, 1:44 PM MST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Boise ID
244 PM MDT Thu May 26 2022

.SHORT TERM...Tonight through Saturday night...A shortwave trough
will bring thunderstorms to the Upper Treasure Valley, the West
Central Mountains, and the Magic Valley this evening through
tonight. The first push of thunderstorms will move into southeast
Oregon this afternoon, with additional development in the Magic
Valley in the early evening. Another passage of cooler air will
bring a second push of thunderstorms across the West Central and
Boise Mountains overnight. Strong wind gusts of 50-60 mph in the
Upper Treasure Valley and the Magic Valley with some of the
stronger thunderstorms. As this upper level low passes through
the region with embedded shortwave troughs, widespread
precipitation and cooler temperatures with the chance of
thunderstorms will continue for the region on Friday. High temperatures
are expected to be in the low to mid 60s on Friday and Saturday
for the valleys. Precipitation totals of a quarter inch to half an
inch are possible through Saturday night for the valleys with
totals up to three quarters of an inch in the mountains on
Saturday night.

.LONG TERM...Sunday through Thursday...Large upper level low over
the region Sunday through Monday bringing colder and showery
conditions. Look for rain showers throughout lower elevations and
valleys with snow or a mixture across higher, mountainous terrains.
Showers intensify into thunderstorms with gusty winds in certain
areas due to enhanced dynamics on Sunday and Monday afternoons.
Temperatures will cool to about 20 degrees below normal on Sunday.
The low shifts eastward Monday allowing temperatures to warm a few
degrees to about 15 degrees below normal. Another weak trough
passage on Tuesday will bring afternoon showers and keep
temperatures about 10 degrees below normal. By the end of the
period, drier, more stable conditions associated with slight ridging
will gradually transition into the region as the low migrates
eastward. High temperatures will rebound back up (from the 50's and
60's) to the 70's and 80's starting Wednesday.

&&

.AVIATION...VFR. Isolated to scattered thunderstorms will develop
late this afternoon and continue through the evening. KBKE along
with KJER and KTWF have the best chance for thunderstorms today.
Surface winds: variable 5-15 kt, becoming SE- SW 10-20 kt Thursday
afternoon, becoming W-NW after 27/00Z. Gusts to 45 kt possible with
thunderstorms. Winds aloft at 10k ft MSL: SW 15-25 kt, becoming W 20-
30 kt on Friday.

Weekend Outlook...Showers and daytime thunderstorms Friday through
Sunday. Periods of lower ceilings will obscure mountains starting
Friday night, with low MVFR possible in mountain valleys through
Sunday. Locally gusty winds near thunderstorms. &&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...SA
LONG TERM....JS
AVIATION.....JS

In the hours before

Special weather statement, May 26, 6:10 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Boise ID
710 PM MDT Thu May 26 2022

IDZ015-030-270145-
Southern Twin  Falls County ID-Southwest Highlands ID-
710 PM MDT Thu May 26 2022

...A strong thunderstorm will impact portions of west central Twin
Falls and southeastern Owyhee Counties through 745 PM MDT...

At 709 PM MDT, Doppler radar was tracking a strong thunderstorm over
Three Creek, or 18 miles northeast of Jarbidge, moving northeast at
35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Crawfish Crossing and Middle Butte around 710 PM MDT.
  Salls Crossing around 720 PM MDT.
  Juniper Butte around 730 PM MDT.
  Black Butte, Coonskin Butte, Roseworth and Horse Butte around 740
  PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 11545 4245 11526 4242 11476 4199 11505
TIME...MOT...LOC 0109Z 205DEG 29KT 4208 11519

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

BW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Boise Mountains

When
May 26, 7:00 PM MST to 9:00 PM MST
Where
Boise Mountains forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.602, -115.335 (the zone’s center; the record gives no point)

The Nunes Dairy Farm just southwest of Buhl, Idaho lost its roof due to strong winds from a thunderstorm. Nearby trampolines and swing sets were also damaged. A gust of 58 mph was measured at the Jerome airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020084.